Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 36, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 6, 2023, 6:25 PM CDT for Holt County, Rock County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2023, 6:25 PM CDT (23:25 UTC)
- Expired
- May 6, 2023, 7:26 PM CDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Holt County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:52 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 6, 3:52 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service North Platte NE 352 PM CDT Sat May 6 2023 .SYNOPSIS... Issued at 351 PM CDT Sat May 6 2023 Key Messages: -The synoptic pattern for the next 7 days favors above normal temperatures both day and night. Those who started gardens early should not need to worry about a killing frost or freeze. -The active pattern remains favorable for periodic thunderstorm development. Mid-week looks increasingly favorable for severe storms. -Deep moisture returns mid-week which may lead to excessive rainfall in places. && .SHORT TERM...(This evening through Sunday night) Issued at 351 PM CDT Sat May 6 2023 A middle- and upper-level trough axis extending from the western Great Basin northward into the PAC NW will largely remain in check tonight and tomorrow. This presents a fetch of southwest flow across the High Plains that is largely broad and somewhat dynamically enhanced. Within the sub-synoptic scale, there is evidence of a vort max that is currently analyzed over north central Wyoming. The latest 12z guidance indicates this feature moving northeast into the Black Hills and Northwest SDAK this afternoon. Despite light low-level flow early today, TD/s have largely held in the lower to mid 50s across the entirety of the CWA, though these values are indicated to decrease markedly as a westerly push ushers in drier continental air from the Rockies this afternoon. PWATS range from a half inch across our west to areas exceeding three- quarters of an inch across much of the Sandhills and north central Nebraska. The forcing associated with the aforementioned vort max is already promoting showers and thunderstorm development across SW Neb, Pine Ridge, and elevated terrain of Sheridan County. CAMs only loosely have a handle on the situation in that they did develop storms, but are late to the convective party as the storms have already developed. This presents lower confidence going forward on how the situation will evolve. That all being said, latest mesoanalysis suggests a fair amount of instability already in place with sufficiently steep low - and mid-level lapse rates for marginally severe hail as the storms move off to the east and the atmosphere further destabilizes. The best chance of seeing a strong or marginally severe storm would be generally north of Highway 2 and North Central Nebraska where shear increases later this afternoon and evening. Further South across SW Neb, the main concern would be TS outflow as there is greater DCAPE. It should be noted that the CSU-ML severe probabilities have low end probs of severe hail generally east of Highway 83 and north of Highway 2 this afternoon and evening, generally where SPC's marginal risk resides. We included a slight chance mention of thunderstorms this evening and overnight over a good portion of Southwest Nebraska northeast through our North Central zones. The inclusion was mainly based off of the recent CAMs and Nam-Nest, though the reason they both generate precipitation for differing reasons. The Nam-Nest is the most bullish focusing the precipitation along an area of mid-level FGEN. The CSU-ML once again highlights the potential of severe storms on Sunday, though the greatest chances are east of the forecast area where an elevated risk is now in place. Ample instability will reside along our eastern periphery with deep moisture. Unfortunately the latest guidance is all over the place on the potential convection for the LBF CWA, thus slight chance to low end chance wording was maintained through much of the afternoon and overnight. Otherwise we will need to monitor portions of southwest Nebraska for fog development overnight as moisture will be in place and the BL cools. Spread in the NBM members with temperatures tonight and Sunday is manageable, thus we varied very little from the previous forecast. Expect lows tonight mainly in the 40s with highs back in the mid to upper 70s on Sunday. .LONG TERM...(Monday through Saturday) Issued at 351 PM CDT Sat May 6 2023 Next week looks to continue to be unsettled as the region remains under the influence of southwesterly flow aloft. The airmass varies little, so confidence is strong in temperatures remaining largely in the 70s for highs with lows mainly in the 40s. There is some variance in daytimes highs mid-week with the NBM members showing as much as a ten degree spread /80-90 degrees/ for highs on Wednesday, though lows throughout the week are generally within a 5 degree spread or less. Convection chances continue through the week with the possibility of severe weather nearly each afternoon/evening. Focusing in on mid- week, the western CONUS trough deepens and begins to slowly advance eastward atop the Great Basin. Deep moisture returns across the Plains with ESAT table /ECMWF and NAEFS/ showing ensemble probabilities of specific humidity and PWATS in excess of 90% over much of the area. Even greater, both highlight standard anomalies PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be a concern. Additional, severe probs continue to increase mid-week. Tuesday and Thursday the ML CSU severe probabilities of 0.05 are noted over portions of the CWA with higher probabilities /0.15/ on Wednesday. The overall synoptic pattern is in strong agreement, but as expected, the sub-synoptic pattern and eventual convective development is still somewhat muddled next week. Confidence is high in the continued unsettled pattern, but continue to monitor as the daily impacts become apparent. Late week the trough looks to stall and take on a negative tilt over central/northern Rockies, which would lead to the continued unsettled pattern for the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat May 6 2023 VFR conditions will prevail across all of western and north central Nebraska through tonight. Isolated thunderstorms will be possible this afternoon across northern Nebraska. Winds will generally be from the west at 5 to 15 kts through this afternoon then light and variable tonight. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Jacobs SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Taylor
Hazardous weather outlook, May 6, 3:22 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 322 PM CDT Sat May 6 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-072030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms are possible tonight. A couple of stronger storms containing gusty winds and small hail are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for thunderstorms expands across much of western Nebraska on Sunday afternoon into the early overnight hours. A couple of storms could become severe. The primary threats will be large hail and damaging winds. Thunderstorm chances persist into next week across much of western and north central Nebraska. The threat for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Taylor
In the hours before
Special weather statement, May 6, 5:29 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 PM CDT Sat May 6 2023
NEZ024-025-035-036-062315-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-
529 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of east central Arthur,
southeastern Hooker, central McPherson and southwestern Thomas
Counties through 615 PM CDT/515 PM MDT/...
At 528 PM CDT/428 PM MDT/, Doppler radar was tracking a strong
thunderstorm capable of producing a landspout 15 miles southeast of
Swan Lake, or 19 miles east of Arthur, moving northeast at 35 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Tryon, Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail,
Schnick Lake and Shimmons Lake.
This includes the following highways...
Highway 92 between mile markers 178 and 204.
Highway 97 between mile markers 32 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4141 10135 4157 10147 4188 10095 4163 10072
TIME...MOT...LOC 2228Z 240DEG 30KT 4153 10132
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerLocal storm report, May 6, 5:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 7 NNE JOHNSTOWN 42.67N 100.02W
05/06/2023 E0.25 INCH BROWN NE PUBLIC
PEA SIZE HAIL COVERING THE GROUND.
&&Local storm report, May 6, 5:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TORNADO 2 SE STOCKVILLE 40.51N 100.35W
05/06/2023 FRONTIER NE PUBLIC
PUBLIC REPORTS LANDSPOUT TOUCHDOWN NEAR
STOCKBILLE.
&&
AVLocal storm report, May 6, 5:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 3 WNW LONG PINE 42.55N 99.76W
05/06/2023 E1.50 INCH BROWN NE PUBLIC
GOLF BALL TO PING PONG BALL SIZED HAIL
REPORTED.
&&Local storm report, May 6, 6:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 WSW AINSWORTH 42.54N 99.87W
05/06/2023 M1.00 INCH BROWN NE FIRE DEPT/RESCUE
AINSWORTH FIRE PERSONNEL REPORTED PEA TO
QUARTER SIZED HAIL NEAR THE SW CORNER OF
AINSWORTH.
&&
AVSpecial weather statement, May 6, 6:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT Sat May 6 2023
NEZ005-024-025-094-070000-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
618 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of south central
Cherry, eastern Hooker and northwestern Thomas Counties through 700
PM CDT/600 PM MDT/...
At 618 PM CDT/518 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Seneca, or 12 miles southeast of
Mullen, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thedford, Seneca, Giant Hill, Norway and Kelso.
This includes the following highways...
Highway 2 between mile markers 189 and 214.
Highway 97 between mile markers 57 and 58.
Highway 83 between mile markers 146 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4176 10090 4190 10106 4227 10082 4209 10029
TIME...MOT...LOC 2318Z 229DEG 31KT 4189 10090
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:05 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 40 min |
| May 5, 7:12 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 37 min |
| May 5, 7:16 PM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 5, 7:32 PM CDT | Special Weather Statement | LBF | Frontier | 43 min |
| May 5, 7:37 PM CDT | Special Weather Statement | LBF | Perkins | 38 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| May 5, 7:44 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 46 min |
| May 5, 7:46 PM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 5, 7:57 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 48 min |
| May 5, 8:11 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 13 min |
| May 5, 8:25 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 50 min |
| May 5, 8:30 PM CDT | Tornado Warning | LBF | Hayes | 45 min |
| May 5, 8:45 PM CDT | Special Weather Statement | LBF | Chase | 45 min |
| May 5, 8:51 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| May 5, 8:51 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 39 min |
| May 5, 9:12 PM CDT | Tornado Warning | LBF | Frontier, Hayes | 33 min |
| May 5, 9:28 PM CDT | Special Weather Statement | LBF | Lincoln | 47 min |
| May 5, 9:33 PM CDT | Special Weather Statement | LBF | Cherry | 42 min |
| May 5, 9:34 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 41 min |
| May 5, 10:14 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 46 min |
| May 5, 10:39 PM CDT | Special Weather Statement | LBF | Custer | 51 min |
| May 5, 11:00 PM CDT | Special Weather Statement | LBF | Frontier | 15 min |
| May 5, 11:23 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 37 min |
| May 6, 12:50 AM CDT | Special Weather Statement | LBF | Wheeler | 40 min |
| May 6, 1:06 PM CDT | Special Weather Statement | LBF | Sheridan | 39 min |
| May 6, 3:01 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| May 6, 3:41 PM CDT | Special Weather Statement | LBF | Cherry | 79 min |
| May 6, 4:42 PM CDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| May 6, 4:44 PM CDT | Special Weather Statement | LBF | Keith | 46 min |
| May 6, 4:55 PM CDT | Special Weather Statement | LBF | Frontier | 50 min |
| May 6, 5:00 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 45 min |
| May 6, 5:05 PM CDT | Tornado Warning | LBF | Frontier, Hayes | 40 min |
| May 6, 5:29 PM CDT | Special Weather Statement | LBF | McPherson | 46 min |
| May 6, 5:41 PM CDT | Tornado Warning | LBF | Frontier | 28 min |
| May 6, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 45 min |
| May 6, 6:18 PM CDT | Special Weather Statement | LBF | Thomas | 42 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.